Alert archive / Oregon / Gale Warnings in 2021

Gale Warning 1, NWS Portland, OR

January 1, 2021

NWS Portland, OR issued this gale warning at Jan 1, 2021, 2:28 PM PST. It took effect at Jan 2, 2021, 4:00 AM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 2:28 PM PST (22:28 UTC)
In effect from
Jan 2, 2021, 4:00 AM PST
Expired
Jan 2, 2021, 6:00 PM PST
In force
14 hr
Issued by
NWS Portland, OR

The text

As transmitted.

484 
WHUS76 KPQR 012228
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
228 PM PST Fri Jan 1 2021

PZZ250-255-270-275-021130-
/O.CAN.KPQR.GL.W.0044.000000T0000Z-210102T0300Z/
/O.NEW.KPQR.SC.Y.0001.210101T2228Z-210102T1200Z/
/O.NEW.KPQR.GL.W.0001.210102T1200Z-210103T0000Z/
/O.CON.KPQR.SR.A.0001.210103T0000Z-210103T1100Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
228 PM PST Fri Jan 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM PST SATURDAY...
...GALE WARNING IN EFFECT FROM 4 AM TO 4 PM PST SATURDAY...
...STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT...

* WHAT...For the Gale Warning, south winds 25 to 35 kt with 
  gusts up to 50 kt and seas 21 to 26 feet at 18 seconds 
  expected. For the Small Craft Advisory, southwest winds 15 to 
  25 kt with gusts up to 35 kt and seas 16 to 19 feet at 18 
  seconds expected. For the Storm Watch, southwest winds 30 to 
  40 kt with gusts up to 55 kt and seas 21 to 26 feet at 16 
  seconds possible.

* WHERE...Coastal waters from Cape Shoalwater WA to Cascade Head 
  OR out 10 NM, Coastal waters from Cascade Head to Florence OR 
  out 10 NM, Waters from Cape Shoalwater WA to Cascade Head OR 
  from 10 to 60 NM and Waters from Cascade Head to Florence OR 
  from 10 to 60 NM.

* WHEN...Gale Warning, from 4 AM to 4 PM PST Saturday. Small 
  Craft Advisory, until 4 AM PST Saturday. Storm Watch, from 
  Saturday afternoon through late Saturday night.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$

PZZ210-021130-
/O.EXT.KPQR.SC.Y.0210.000000T0000Z-210103T1200Z/
Columbia River Bar-
228 PM PST Fri Jan 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...15 to 17 ft through tonight, climbing to 18 to
    20 ft early Saturday morning. 

  - FIRST EBB...Strong. Around 600 PM Friday. Seas 18 to 20 ft 
    with breakers. 

  - SECOND EBB...Around 645 AM Saturday. Seas 20 to 23 ft with 
    breakers. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
3 follow-up statements
611 
WHUS76 KPQR 021031
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
231 AM PST Sat Jan 2 2021

PZZ250-255-270-275-022345-
/O.CAN.KPQR.SC.Y.0001.000000T0000Z-210102T1200Z/
/O.EXT.KPQR.GL.W.0001.210102T1200Z-210103T0200Z/
/O.UPG.KPQR.SR.A.0001.210103T0000Z-210103T1100Z/
/O.NEW.KPQR.SR.W.0001.210103T0200Z-210103T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
231 AM PST Sat Jan 2 2021

...GALE WARNING NOW IN EFFECT UNTIL 6 PM PST THIS EVENING...
...STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 AM PST
SUNDAY...

* WHAT...For the Storm Warning, southwest winds 30 to 40 kt with
  gusts up to 50 kt and seas 18 to 24 feet at 16 seconds expected.
  For the Gale Warning, south winds 25 to 35 kt with gusts up to
  40 kt and seas 18 to 24 feet at 18 seconds expected.

* WHERE...Coastal waters from Cape Shoalwater WA to Florence OR
  out 60 NM.

* WHEN...Storm Warning, from 6 PM this evening to 1 AM PST 
  Sunday. Gale Warning, until 6 PM PST this evening.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-022345-
/O.CON.KPQR.SC.Y.0210.000000T0000Z-210103T1200Z/
Columbia River Bar-
231 AM PST Sat Jan 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Rough bar conditions expected.

  - GENERAL SEAS...around 18 ft today and tonight. 

  - FIRST EBB...Around 645 AM this morning. Seas to 20 ft with 
    breakers. 

  - SECOND EBB...Strong ebb around 645 PM this evening. Seas 
    to 21 ft with breakers. 

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
918 
WHUS76 KPQR 021707
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
907 AM PST Sat Jan 2 2021

PZZ250-255-270-275-030615-
/O.CON.KPQR.GL.W.0001.000000T0000Z-210103T0200Z/
/O.CON.KPQR.SR.W.0001.210103T0200Z-210103T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
907 AM PST Sat Jan 2 2021

...GALE WARNING THROUGH 6 PM TODAY...
...STORM WARNING 6 PM TODAY TO 1 AM SUNDAY...

* WHAT...For the Storm Warning, south winds 30 to 40 kt with gusts
  up to 50 kt, with seas 22 to 26 feet. For the Gale Warning,
  south winds 25 to 35 kt with gusts up to 40 kt and seas 18 to 22
  feet expected.

* WHERE...Coastal waters from Cape Shoalwater WA to Florence OR 
  out 60 NM.

* WHEN...Storm Warning, from 6 PM this evening to 1 AM PST 
  Sunday. Gale Warning, until 6 PM PST this evening.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-030615-
/O.CON.KPQR.SC.Y.0210.000000T0000Z-210103T1200Z/
Columbia River Bar-
907 AM PST Sat Jan 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST SUNDAY...

* WHAT...Rough bar conditions expected.

- GENERAL SEAS...around 18 ft this morning, building to 20 to 22
  ft this afternoon, then 22 to 25 ft this evening. Seas
  subsiding back to 18 to 20 ft by midnight, and holding near 18
  ft overnight into Sun morning.

- FIRST EBB...around 645 pm this evening. Seas 23 ft with 
  breakers. 

- SECOND EBB...Around 730 am Sunday. Seas temporarily near 20 
  ft with breakers.
  
- THIRD EBB...Around 745 pm Sunday. Seas temporarily near 20 ft
  with breakers.


* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...Until 4 AM PST Sunday.

* IMPACTS...Conditions will be hazardous to small craft 
  especially when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland
691 
WHUS76 KPQR 022204
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
204 PM PST Sat Jan 2 2021

PZZ250-255-270-275-030900-
/O.CON.KPQR.GL.W.0001.000000T0000Z-210103T0200Z/
/O.CON.KPQR.SR.W.0001.210103T0200Z-210103T0900Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-Waters from Cascade Head to Florence OR from 10 to 60 NM-
204 PM PST Sat Jan 2 2021

...GALE WARNING UNTIL 6 PM TODAY... 
...STORM WARNING 6 PM TODAY THROUGH 1 AM SUNDAY...

* WHAT...South winds 30 to 40 kt, with gusts 45 to 50 kt, with 
  seas 20 to 26 feet. Winds and seas will peak between 7 and 11 pm
  tonight. 

* WHERE...Coastal waters from Cape Shoalwater WA to Florence OR 
  out 60 NM.

* WHEN...Storm Warning, from 6 PM this evening to 1 AM PST 
  Sunday. Gale Warning, until 6 PM PST this evening.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Cold front will push south and east across
  region later this evening, passing Astoria around 9 pm, Newport
  around 11 pm, and Florence around midnight. Winds will rapidly 
  decrease behind the front.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ210-031115-
/O.EXT.KPQR.SC.Y.0210.000000T0000Z-210104T0800Z/
Columbia River Bar-
204 PM PST Sat Jan 2 2021

...SMALL CRAFT ADVISORY IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Rough bar conditions expected.

- GENERAL SEAS...Seas 20 to 22 ft this evening, peaking at 23 to 
  25 ft between 7 and 10 pm tonight. Seas subsiding back to 18 to 
  20 ft around midnight, and then holding near 18 ft overnight 
  into Sun morning, and near 17 to 18 ft ft on Sun. 

- FIRST EBB...around 645 pm this evening. Seas near 25 ft with 
  breakers. 

- SECOND EBB...Around 730 am Sunday. Seas near 21 ft with
  breakers.  

* WHERE...In the Main Channel of the Columbia River Bar.

* WHEN...tonight through Sunday evening. 

* IMPACTS...Conditions will be hazardous to small craft especially
  when navigating in or near harbor entrances.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Small craft should use extreme caution when navigating in or near
harbor entrances.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jan 1, 9:45 AM PST, 4 hours 43 minutes earlier.

Area forecast discussion, Jan 1, 9:45 AM PST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Portland OR
945 AM PST Fri Jan 1 2021

Updated and corrected aviation discussion

.SYNOPSIS...Rather mild over next several days, as region stays
under a mild southwest flow aloft. But, will be rather wet, as a
series of strong fronts push across the region. First arrives later
Friday, with a much stronger front later Saturday. Plenty of valley
rain and mountain snow, along with breezy south winds, especially
with the front later Saturday. Wet and mild weather continues well
into next week.

&&

.SHORT TERM...Today through Sunday night...Rather active pattern
expected to begin the new year as a series of Pacific fronts impact
the region through the weekend. The first frontal system extends
south from the Gulf of Alaska below an amplified shortwave trough.
The warm front is lifting north of the area this morning, and with a
few lingering showers departing, much of the interior should stay
mostly dry until later this afternoon. Snow levels will climb to
around 6500-7000 feet today ahead of the trailing cold front. Expect
the front to spread rain to the coast around midday and push inland
through the afternoon. Fairly decent lift with the front, so would
not be surprised to see a narrow band of moderate to locally heavy
rain. Rain will quickly transition to showers behind the front. A
brief period of instability behind the front could support a very
small chance of thunderstorms along the coast and coastal waters
this evening. Snow levels eventually fall to around 4000-4500 feet
behind the front with some light snow showers likely for the
Cascades this evening, with 2 to 4 inches of new snow possible at
the passes and higher elevations.

The next frontal system will quickly approach Saturday driven by a
strong upper level westerly jet along with a rather moist sub-
tropical plume. Rain will likely spread across the region by late
morning or afternoon. Deep moisture and midlevel southwesterly flow
expected late Sat afternoon through Sat evening as the frontal band
slowly drifts south over southwest Washington and far northwest
Oregon. Continue to think rainfall amounts of 2 to 4 inches along
the coast and coastal mountains is likely, with higher amounts
possible over the Willapa Hills. An upper shortwave moving over the
region Sat night will drive the front inland and further south
cutting off from the deeper moisture. This system also has the
potential to create high winds along the coast. Strong south winds
will increase ahead of the front by Sat afternoon with gusts up to
60 mph along the coastal communities. Stronger gusts of 60 to 70 mph
are likely for headlands and beaches. Have issued a High Wind Watch
for Sat afternoon through Sat night, which also includes the coast
range. Will also be somewhat breezy inland with gusts to 40 mph
possible.

Heavy snow will also be likely high up in the Cascades. Snow levels
look to be around 4500-5000 feet as the front pushes through. So,
with anticipated snow levels and QPF, looks reasonable to see 4 to 8
inches of new snow on Saturday, with most of that from Mount Hood
northward into Washington. Heaviest snow will be Sat night, with  8
to 16 inches of snow possible over the south Washington Cascades
into North Oregon Cascades, and 6 to 10 inches farther south over
Lane County Cascades. Again, heaviest snowfall will be above 5000
feet.

Models show some lingering showers Sunday morning, mainly in the
higher terrain, with the next frontal system quickly approaching.
Models in generally good agreement show precipitation ahead of a
warm front spreading from south to north across the area later
Sunday afternoon into Sun night. Another round of strong coastal
winds will be possible with this front.

Seas will flirt with 20 ft or exceed it by several feet during
windy periods and thus fall into our marginal High Surf Advisory
criteria. This will result in a threat of sneakers waves through
early next week and may result in some minor beach erosion at
times.

.LONG TERM...Monday through Thursday...The active weather pattern
continues into next week as a series of additional systems are very
likely to impact the Pacific Northwest. Ensemble models continue to
show good agreement in a mean trough persisting over the Pacific
Northwest through the week. Multiple shortwaves will translate
across the Pacific with another strong front possible in the Tuesday-
Wednesday timeframe. Freezing levels will continue to oscillate
between 3000 to 6000 feet as these systems traverse the area.
Generally expect wet and possibly windy conditions, along with
snow in the Cascades, to persist through much of next week. /DDH

&&

.AVIATION...A warm front lifting northward will result in most
locations having a mix of VFR to MVFR ceilings this morning with
light rain. As a trailing cold front sweeps a band of rain
eastward across the area early this afternoon, expecting at least
a brief period MVFR conditions to develop. Conditions should
generally remain in VFR thresholds in the post frontal airmass
early tonight. Gusty southerly winds along the coast throughout
the day and into this evening. Wind gusts between 25-30 kt
expected. Winds will pick up for inland locations around 16Z as
the cold front approaches. Expect gusts between 20-25 kt.

For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse

KPDX AND APPROACHES...Expect a mix of VFR to MVFR conditions through
the day as a warm front moves north. Light rain with southerly
winds around 10 kt will be the trend through 12Z. Winds will pick
up around 16Z as the cold front approaches. Expect gusts between
20-25 kt. -BPhillips

&&

.MARINE...Southerly winds are in the process of ramping up across
the waters as a cold front approaches the region. Gale Force
wind gusts of 35 to 40 kt have already been observed at Buoy 29
this morning. Expect winds to increase further and spread
southward across the rest of the waters this morning. Winds
should drop off rather dramatically behind the front, which is
now expected to cross the waters between 11 AM and 2 PM. Seas
should temporarily climb back into the mid teens during the peak
winds and then continue to rise overnight as a westerly swell
pushing 18-20 ft spreads into the waters after midnight.

While there will be a lull in the winds Friday night across the
waters, it will be short lived. Expect southerly winds to ramp
back into Gale Force criteria of 35 to 40 kt Saturday before
likely ramping up into low end Storm Force criteria late Saturday
afternoon and evening with gusts to 50 kt likely across the
waters. Locally stronger winds will be possible within 20 NM of
the coast where a coastal jet may enhance winds. Seas should
respond accordingly and climb into at least the mid-20s and
could easily go higher briefly during the peak of the wind
Saturday evening. The front will drop southeastward across the
waters Saturday night with winds turning northwesterly and
decreasing markedly between 10 PM Saturday and 4 AM Sunday.

There will likely be another pronounced break in the winds
Sunday, but it appears increasingly likely winds will ramp back
up into at least Gale Force thresholds and possibly Storm Force
thresholds Sunday evening as a warm front lifts northward across
the waters. A trailing cold front should result in winds dropping
off rather dramatically across the waters once again early
Monday.

Another front appears likely Tuesday or Tuesday night. At this
point it appears this front may be weaker or at least farther
away so winds and seas may back off a bit from the weekend and
early in the week time period. /Neuman

Seas will flirt with 20 ft or exceed it by several feet during
windy periods and thus fall into our marginal High Surf Advisory
criteria. This will result in a threat of sneakers waves through
early next week and may result in some minor beach erosion at
times.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory from 10 PM this evening to 4 PM PST Sunday
     for Central Oregon Coast-North Oregon Coast.

     High Wind Watch from Saturday afternoon through Sunday morning
     for Central Coast Range of Western Oregon-Central Oregon
     Coast-Coast Range of Northwest Oregon-Lower Columbia-North
     Oregon Coast.

WA...High Surf Advisory from 10 PM this evening to 4 PM PST Sunday
     for South Washington Coast.

     High Wind Watch from Saturday afternoon through Sunday morning
     for South Washington Coast-Willapa Hills.

PZ...Storm Watch from Saturday afternoon through late Saturday night
     for coastal waters from Cape Shoalwater WA to Florence OR
     out 60 NM.

     Gale Warning until 7 PM PST this evening for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Small Craft Advisory until 4 PM PST Saturday for Columbia River
     Bar.

&&

&&

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:49 AM PSTStorm WatchPQR24 hr
Jan 1, 3:42 AM PSTHigh Surf AdvisoryPQR3 days
Jan 1, 4:05 AM PSTHigh Wind WatchPQR26 hr
Jan 1, 2:28 PM PSTSmall Craft AdvisoryPQR12 hr
Jan 1, 3:23 PM PSTHigh Wind WarningPQR34 hr
Jan 1, 3:23 PM PSTWind AdvisoryPQR30 hr

Nearby

Gale Warnings in Oregon, 2021Every gale warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.